MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER VENA VENOUS SELF-EXPANDING STENT; STENT, ILIAC VEIN

COOK IRELAND LTD ZILVER VENA VENOUS SELF-EXPANDING STENT; STENT, ILIAC VEIN
Catalog Number ZVT7-35-80-16-60
Medical Device Problem Code Activation Problem (4042)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/08/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
As initially reported to customer relations: two stents were placed during a venagram procedure.The second stent looked mangled and kinked when placing and did not open and smooth out as normal.The physician did an angio with a 14 atlas balloon.While it did help to open and straighten, the stent was still not as open and straight as it should be.1.Did any unintended section of the device remain inside the patient¿s body? no if yes, please describe.2.Was the patient hospitalized or was there prolonged hospitalization? no.3.Did the patient require any additional procedures due to this occurrence? no.If yes, please describe.4.Did the product cause or contribute to the need for additional procedures? no.If yes, please specify additional procedures and provide details.5.Has the complainant reported any adverse effects on the patient due to this occurrence? no.6.Has the complainant reported that the product caused or contributed to the adverse effects? no.Please specify adverse effects and provide details.Two stents were placed during the procedure.The 1st stent placed and remains in the patient: 1.Was it also a cook medical device? was it the same as the reported device? yes, a 12 vena was placed first.The 16 vena was reported.2.What size access sheath was used to place it? 8fr sheath was used.3.Lot number and gpn/rpn of the 1st stent that was placed.I don¿t have the lot or rpn of the 12 vena that was placed and it didn¿t have any issues.The 2nd stent placed which is the reported (b)(4) was the g57447-zvt7-35-80-16-60, lot# c1930974.District managers email with information is in the attachments.(b)(6) 2023.Prefix zvt7.3.91 are images of the device or procedure available? yes.See attachments.3.92 did the patient have pre-existing conditions? no.If yes, please specify: 3.93 please describe the native state of the vessel (i.E.Was the anatomy tortuous? no.Was the vessel fibrotic?) n/a, tortuous, calcified, fibrotic, other.If other, please specify: 3.94 was a stent previously placed during previous procedures? no.This was the 2nd stent placed during this procedure.3.95 was the device used percutaneously? yes.3.96 where on the patient was the percutaneous access site? right femoral vein.3.97 was the access site jugular or femoral? femoral.If other, please specify: 3.98 what disease pathology was being treated? may thurner if other, please specify.3.99 was the lesion approached via contralateral or ipsilateral? ipsilateral.3.100 was pre-dilation performed ahead of placement of the stent? no.3.101 what was the target location for the stent? right iliac vein.3.102 details of access sheath used (name, fr size, length)? 8fr ansel.3.103 was the device flushed through both flushing ports before the procedure, as per ifu? yes.3.104 details of the wire guide used (name, diameter, hyrdophyllic)? amplatz.3.105 was resistance encountered when advancing the wire guide to the target location? no.3.106 was resistance encountered when advancing the delivery system to the target location? no.3.107 if resistance was met, how did the physician address this? n/a.3.108 did the tip of the delivery system cross the target location? yes.3.109 did the user pull the handle towards the hub during deployment, per ifu? yes.3.110 did the user push the hub during deployment? no.As pin and pull was done.3.111 did the user remove slack in the delivery system before deployment, per ifu? yes.3.112 was the stent deployed smoothly / without resistance? yes.3.113 was the stent fully deployed in the patient? yes.3.114 was the stent fully deployed before removing the delivery system from the patient? yes.3.115 was post dilation performed after the placement of the stent? yes, wiht a 14 atlas balloon.3.116 was the delivery system damaged/kinked/twisted during deployment? no.3.117 what intervention (if any) was required? yes, angio with 14 atlas balloon.3.118 was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? same.3.119 were any other defects (other than the complaint issue) observed on the delivery system prior to return (e.G.Kink)? no.No part of the delivery system will be returned.Please specify if yes.Image review complete (b)(6) 2023: impression: the complaint report states two stents were deployed in the iliac venous system.The reports comments say right sided, but it looks like it was deployed in the left iliac system, or it could be right sided iliac vein if patient has situs inversus and their ivc is on the left side.In any event, the more caudal/distal stent was a 12 mm stent that appears fully expanded and regular throughout its course.The more central 16 mm stent does not appear completely expanded, specifically the central 1/3 of the stent.The lattice is not as uniform in pattern as the distal stent and appears deformed.Unfortunately, the resolution of the image is very poor, so thorough evaluation of the stent is challenging.The area where it was described as ¿kinked and mangled¿ is in the expected area of compression due to may-thurner anatomy.The were no preplacement images, either venography or ivus to determine the extent of compression and/or the presence of thrombus in this region that could explain the configuration of the stent.In addition, there were no comments describing if the vessel was pre-prepped for stent deployment.My suspicion looking at the images, is that the configuration of the stent is a direct result of either the compression from the iliac artery plus or minus the presence of thrombus in this region.This extrinsic process could have easily deformed the zilver vena stent in a similar fashion.In addition, the complaint report describes the appearance improving after angioplasty, which also supports this conclusion.The complaint does not appear related to the device or its performance, but rather due to the extrinsic pressures being greater than the expansile forces of the stent.
 
Additional Manufacturer Narrative
Pma/510(k) # p200023.Device evaluation: the zvt7-35-80-16-60 device of lot number c1930974 involved in this complaint was not available for evaluation.The device or photographic evidence of the device was not returned for evaluation.With the information provided, a document-based investigation was conducted.This complaint is related to (b)(4) / mdr #3001845648-2023-00672 - user error of an incorrect size access sheath used- 2 of 2 stents placed in procedure and (b)(4) / mdr#3001845648-2023-00695- user error of an incorrect size access sheath used- 1 of 2 stents placed in procedure.The device lab evaluation could not be completed as the device, or photographic evidence of the device, was not returned for evaluation.Manufacturing records review: prior to distribution all zvt7 devices are subjected to a visual inspection and functional inspection to ensure device integrity.A review of the manufacturing records did not reveal any discrepancies that could have contributed to this complaint issue.Review historical data: the review of relevant manufacturing records confirms the failure mode has not previously occurred for this work order.Instructions for use and/or label: instructions for use ifu0091 that accompanies the device states the following: ¿post deployment dilation can be performed at the discretion of the physician to secure/enhance wall opposition along the stent length¿.There is no evidence to suggest that the customer did not follow the instructions for use.Image review: images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer: impression: the complaint report states two stents were deployed in the iliac venous system.The reports comments say right sided, but it looks like it was deployed in the left iliac system, or it could be right sided iliac vein if patient has situs inversus and their ivc is on the left side.In any event, the more caudal/distal stent was a 12 mm stent that appears fully expanded and regular throughout its course.The more central 16 mm stent does not appear completely expanded, specifically the central 1/3 of the stent.The lattice is not as uniform in pattern as the distal stent and appears deformed.Unfortunately, the resolution of the image is very poor, so thorough evaluation of the stent is challenging.The area where it was described as ¿kinked and mangled¿ is in the expected area of compression due to may-thurner anatomy.The were no preplacement images, either venography or ivus to determine the extent of compression and/or the presence of thrombus in this region that could explain the configuration of the stent.In addition, there were no comments describing if the vessel was pre-prepped for stent deployment.My suspicion looking at the images, is that the configuration of the stent is a direct result of either the compression from the iliac artery plus or minus the presence of thrombus in this region.This extrinsic process could have easily deformed the zilver vena stent in a similar fashion.In addition, the complaint report describes the appearance improving after angioplasty, which also supports this conclusion.The complaint does not appear related to the device or its performance, but rather due to the extrinsic pressures being greater than the expansile forces of the stent.Root cause analysis: a definitive root cause could not be determined from the available information.A possible root cause could be attributed to the patients anatomy and the pre existing condition of may thurners syndrome.May-thurner syndrome is a vascular condition that affects a vein in the pelvis.It occurs when a nearby artery compresses the left iliac vein.From the image review, it is known that the stent was placed in the expected area of compression due to may thurner syndrome.This could have resulted in the iliac artery compressing the stent, leading to the stent becoming deformed.The complaint does not appear related to the device or its performance, but rather due to the extrinsic pressures being greater than the expansile forces of the stent.Confirmation of complaint: complaint is confirmed based on visual and/or functional inspection.Corrective action/correction: complaints of this nature will continue to be monitored for similar events.Summary of investigation: according to the initial reporter, two stents were placed during a venagram procedure.The second stent looked mangled and kinked when placing and did not open and smooth out as normal.The physician did an angio with a 14 atlas balloon.While it did help to open and straighten, the stent was still not as open and straight as it should be.Confirmed quantity of 01 device, confirmed used.According to the paper, the patients did not suffer any adverse effects due to this occurrence.Investigation findings conclude a definitive root cause could not be established.A possible root cause was a difficult patient anatomy due to the patients condition of may thurners syndrome which caused compression from the iliac artery to the stent resulting in the deformation.
 
Event or Problem Description
Supplemental report is being submitted due to the completion of the investigation on 25-apr-2024.

Brand Name
ZILVER VENA VENOUS SELF-EXPANDING STENT
Common Device Name
STENT, ILIAC VEIN
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key17694984
Report Number3001845648-2023-00677
Device Sequence Number6306433
Product Code QAN
UDI-Device Identifier10827002574479
UDI-Public(01)10827002574479(17)250408(10)C1930974
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/08/2025
Device Catalogue NumberZVT7-35-80-16-60
Device Lot NumberC1930974
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date08/08/2023
Event Location Hospital
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 08/08/2023
Supplement Date Received by Manufacturer08/08/2023
Initial Report FDA Received Date09/06/2023
Supplement Report FDA Received Date05/16/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/08/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown